Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 33, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 30, 2016, 1:39 PM MDT for Butte County, Meade County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2016, 1:39 PM MDT (19:39 UTC)
- Expired
- May 30, 2016, 2:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Butte County, SD, Meade County, SD
The radar
The Rapid City radar (KUDX), 72 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 7.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1632 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 11:08 AM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 30, 11:08 AM MDT, 2 hours 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1108 AM MDT MON MAY 30 2016 .UPDATE... Issued at 933 AM MDT Mon May 30 2016 15Z sfc analysis shows low pressure centered over northwestern South Dakota. showers and thunderstorms along the warm front to the east of the low are currently pushing northeastward across Perkins county in northwestern South Dakota. Expect showers and thunderstorms to redevelop along the cool front as it pushes eastward across the forecast area this afternoon. Have already made some adjustments to timing and location of pops for today and tonight. && .SHORT TERM...(Today Through Tuesday Night) Issued at 248 AM MDT Mon May 30 2016 08z surface analysis had low pressure over north central WY with cool front into southern SK and into southern ID. Low level jet and 850-700mb Theta-E advection kicking up some elevated convection over central SD this morning. This activity should continue east overnight with perhaps a few sprinkles or showers leftover through the early morning across southern SD. Water vapor showed upper trough over BC / AB moving east. This will be the main weather maker this forecast period. Today and this evening, upper trough strengthens per 90kt jet streak on back side, which spins up an upper low moving into eastern MT this evening. Surface low over north central WY will deepen along cool frontal boundary as it moves into western SD early this afternoon. Moisture return ahead of low will push dew points well into the 50s ahead of it with 1-2KJ/kg MLCAPE expected. 0-6km bulk shear expected in the 15-20m/s range near boundary. Suspect convection will develop across northwest SD into the Black Hills by lunchtime and then spread east through the afternoon and evening hours. Timing of cool frontal passage is not ideal over western SD to tap into peak heating for severe weather potential. Guidance and convective allowing models hint at this with some uncertainty on the intensity of convection across northwest SD initially. However, most guidance does show cool frontal boundary lighting up with a line of strong to severe thunderstorms starting in south central SD late this afternoon. So, there could be a couple areas of convective initiation this afternoon complicating eventual thunderstorm mode. CAMs depict the uncertainty. Behind deepening surface low, isallobaric push increases late this afternoon and early this evening resulting in gusty northwest winds at times through 03z. Temperatures will be near guidance. Late tonight, subsidence and drying push most precipitation out of the CWA although leftover showers with some lightning are not out of the question as main bubble of vorticity wraps around upper low. Temperatures will be near guidance. Tuesday, upper low stacks up with surface low in ND and a secondary upper shear axis and subsequent surface trough moving through CWA. 850mb winds 20-30kts, so gusty winds expected given deep mixing and weak cold air advection. Moisture will be limited, but steep lapse rates should contribute to pops in the north through east during peak heating. Temperatures will be near guidance. Tuesday night, surface high moves in bringing quieter weather. .LONG TERM...(Wednesday Through Sunday) Issued at 248 AM MDT Mon May 30 2016 An upper level ridge will build over the western CONUS behind the low, and the cool airmass will move out of the region. Mainly dry weather is expected through the extended. Highs Wednesday will be in the 70s, warming to the 80s Thursday into next weekend. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1105 AM MDT Mon May 30 2016 Strong to severe thunderstorms will move across western South Dakota this afternoon and evening. MVFR to IFR visibility and gusty winds are possible in/near any storms. Strong northwest winds of 20-30 kts with gusts near 40 kts will follow a cold front this evening. Strongest shower/storm activity will shift east of the area by 06Z tonight with VFR conditions expected through Tuesday morning. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && Update...10 SHORT TERM...Helgeson LONG TERM...Pojorlie AVIATION...15
Hazardous weather outlook, May 30, 5:15 AM MDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 515 AM MDT MON MAY 30 2016 WYZ054-055-058-311300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTON- 515 AM MDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ012-024>031-041-042-072>074-WYZ056-057-071-311300- BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-WESTERN CROOK-WYOMING BLACK HILLS- NORTHEASTERN CROOK- 515 AM MDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE THIS MORNING AND MOVE EAST THROUGH THIS EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON HOURS WITH LARGE HAIL AS THE MAIN THREAT. AS A COLD FRONT MOVES THROUGH THIS AFTERNOON...GUSTY NORTHWEST WINDS FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED. GUSTY NORTHWEST WINDS FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED LATE TUESDAY MORNING INTO TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-013-014-032-043-044-046-047-049-311300- HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON- BENNETT-MELLETTE-TODD-TRIPP- 515 AM MDT MON MAY 30 2016 /615 AM CDT MON MAY 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP MIDDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE...ESPECIALLY FROM 100 PM TO 700 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED. GUSTY NORTHWEST WINDS FROM 15 TO 30 MPH WITH GUSTS TO 40 MPH ARE EXPECTED LATE TUESDAY MORNING INTO TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 1:30 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 60 min |
| May 30, 2:11 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 49 min |
| May 30, 2:16 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 59 min |
| May 30, 2:25 PM MDT | Severe Thunderstorm Warning | UNR | Perkins, Ziebach | 65 min |
| May 30, 2:45 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Pennington | 60 min |
| May 30, 3:03 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 57 min |
| May 30, 3:43 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 49 min |
| May 30, 5:11 PM MDT | Special Weather Statement | UNR | Mellette | 49 min |
| May 30, 5:21 PM MDT | Special Weather Statement | UNR | Butte, Meade, Pennington, Perkins | 84 min |
| May 30, 5:55 PM MDT | Special Weather Statement | UNR | Mellette | 65 min |
| May 30, 5:31 PM MDT | Special Weather Statement | UNR | Weston | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.